Alert archive / Utah / Special Weather Statements in 2016

Special Weather Statement, NWS Salt Lake City, UT

May 19, 2016Salt Lake County, Utah

NWS Salt Lake City, UT issued this special weather statement at May 19, 2016, 8:18 PM MDT for Salt Lake County, Utah. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 8:18 PM MDT (02:18 UTC)
Expired
May 19, 2016, 8:45 PM MDT
In force
27 min
Issued by
NWS Salt Lake City, UT

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 110 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.3 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2016-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2016-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
3125 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

592 
WWUS85 KSLC 200218
SPSSLC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
818 PM MDT THU MAY 19 2016
 
UTZ004-200245-
SOUTHERN WASATCH FRONT UT-
818 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UTAH COUNTY UNTIL
845 PM MDT...

AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALPINE MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN BE
EXPECTED.

LOCATIONS IMPACTED INCLUDE...
LEHI...DRAPER...PLEASANT GROVE...AMERICAN FORK...ALPINE...SARATOGA
SPRINGS...HIGHLAND AND CEDAR HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4031 11195 4041 11197 4047 11178 4038 11172
TIME...MOT...LOC 0217Z 261DEG 32KT 4036 11184 

$$

MPS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this special weather statement went out at May 19, 3:01 PM MDT, 5 hours 17 minutes earlier.

Area forecast discussion, May 19, 3:01 PM MDT, 5 hours 17 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
301 PM MDT THU MAY 19 2016

.SYNOPSIS...High pressure will shift east today ahead of the next
Pacific storm. This system will slowly cross the Pacific
Northwest through the weekend.

&&

.SHORT TERM (THROUGH 06Z MONDAY)...Upper low clearly indicated on
afternoon satellite imagery across the Pacific Northwest along
with a significant jet streak rounding the base of the trough.
This trough will slowly dig southeastward and intensify through
Friday and remain across the Pacific Northwest/Northern California
area into the weekend.

The associated cold front is approaching the northwestern corner
of the state this afternoon. Ahead/near the cold front, expect
convection to continue to develop this afternoon and evening.
With a well mixed/dry subcloud environment/inverted V type
profiles, the biggest threat will be microburst winds associated
with any convection. Expect at least a few reports near 60 mph
this afternoon/evening...primarily across the Great Salt Lake
Desert...though the threat for gusty microburst winds extends to
the central/northern Wasatch Front/Cache Valley and adjacent
terrain. Small hail can't be ruled out, but with fairly minimal
instability, only the strongest storms would be capable of any
sizable hail. Any convection should quickly diminish after sunset
with the loss of daytime heating.

As the upper level low slowly moves southward overnight and into
Friday, the cold front will retreat northward. Very strong 700mb
flow, the order of 50kts or more, will support very strong winds
across western Utah. Though the flow is a bit weaker further east,
winds will also be quite gusty across eastern Utah. Current high
wind warnings and wind advisories for Friday look to be on track.
The microburst threat will likely continue at least across
portions of northern Utah Friday afternoon/evening.

The upper level trough will remain across the Northwest
Saturday...though the 700mb flow will have decreased. Still,
expect a windy day on Saturday for much of the CWA once more.

.LONG TERM (AFTER 06Z MONDAY)...While the main trough will linger
over the Pacific Northwest through the extended period a series of
shortwave troughs will traverse northern Utah. These troughs will
bring slightly cooler than normal temperatures to most of the CWA
through the extended. In addition...isolated to scattered showers
and thunderstorms are expected every day across northern half of
Utah through this period...with the greatest threat likely Wednesday
as the strongest feature in this series moves through. Southern Utah
will mainly stay dry under a prevailing southwest flow...although
isolated thunderstorms can not be ruled out over the higher terrain.

&&

.AVIATION...Winds at the SLC terminal are expected to switch to the
northwest around 23Z-01Z due to a cold front passing through the
area. Showers and thunderstorms are likely to accompany this front;
gusty erratic winds, ceilings below 7000 feet, and lightning are the
most likely impacts at the terminal. Rain will increase even more
across northern Utah after 02z, and there is a slight chance of MVFR
conditions in moderate to heavy rain.

&&

.FIRE WEATHER...Strong winds will be the main weather concern Friday
with RH values lowering into the teens over most valleys. Fuels are
still moist but combine the winds of today...tomorrow and Saturday
and some of the finer fuels could begin to dry due to the
desiccating winds. Isolated showers and thunderstorms will visit
southern half of the fire district through the weekend...while
northern Utah will see more scattered showers and thunderstorms.

&&

.SLC Watches/Warnings/Advisories...
UT...Wind Advisory from noon to 10 PM MDT Friday for UTZ002-004-013-
     014-019>021.

     High Wind Warning from noon to 10 PM MDT Friday for UTZ003-005-
     015-016.

WY...None.
&&

KRUSE/STRUTHWOLF/SCHOENING

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, May 19, 6:13 AM MDT, 14 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
613 AM MDT THU MAY 19 2016

UTZ001>016-019>021-517-518-WYZ021-201215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
613 AM MDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS PORTIONS OF THE
NORTHERN AND CENTRAL OUTLOOK AREA THIS AFTERNOON AND EVENING...
NEAR AND AHEAD OF A COLD FRONT. STRONG GUSTY WINDS AND SMALL HAIL
WILL BE POSSIBLE WITH ANY OF THESE THUNDERSTORMS...PARTICULARLY
ACROSS NORTHWEST UTAH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG SOUTHERLY WINDS ARE EXPECTED TO DEVELOP ACROSS MUCH OF THE
OUTLOOK AREA FRIDAY WITH THE STRONGEST WINDS IN THE WESTERN
VALLEYS.

WINDS WILL REMAIN GUSTY ON SATURDAY...MAINLY IN THE EASTERN
VALLEYS AND ARE NOT EXPECTED TO BE QUITE AS STRONG AS THOSE ON
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

In the hours before

Special weather statement, May 19, 6:07 PM MDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 PM MDT THU MAY 19 2016

UTZ006-007-200030-
WASATCH MOUNTAIN VALLEYS UT-WASATCH MOUNTAINS I-80 NORTH UT-
607 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBER...NORTHWESTERN
MORGAN AND SOUTH CENTRAL CACHE COUNTIES UNTIL 630 PM MDT...

AT 606 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NORTH OGDEN...OR 8 MILES NORTHEAST OF
OGDEN...MOVING EAST AT 40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...SNOWBASIN...PINEVIEW RESERVOIR...POWDER MOUNTAIN...LIBERTY...
EDEN AND NORDIC VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4121 11188 4138 11191 4142 11170 4122 11173
TIME...MOT...LOC 0006Z 265DEG 37KT 4131 11183

MPS
Local storm report, May 19, 6:39 PM MDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
639 PM MDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     5 ESE OGDEN             41.20N 111.88W
05/19/2016  M70.00 MPH       WEBER              UT   MESONET

            OGDEN PEAK

0620 PM     TSTM WND GST     18 W DUGWAY             40.24N 113.09W
05/19/2016  M60.00 MPH       TOOELE             UT   MESONET

            PLAYA STATION MESONET

0625 PM     TSTM WND GST     13 SW DUGWAY            40.12N 112.95W
05/19/2016  M62.00 MPH       TOOELE             UT   MESONET

            CAMELBACK MOUNTAIN MESONET

&&

MPS
Special weather statement, May 19, 6:48 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
648 PM MDT THU MAY 19 2016

UTZ007-200115-
WASATCH MOUNTAINS I-80 NORTH UT-
648 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR RICH AND EAST CENTRAL CACHE
COUNTIES UNTIL 715 PM MDT...

AT 645 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS APPROACHING BEAR LAKE...WOODRUFF AND
RANDOLPH...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE...WHICH WILL CAUSE ROUGH
WATERS ON BEAR LAKE.

LOCATIONS IMPACTED INCLUDE...
RANDOLPH...LAKETOWN...GARDEN CITY...WOODRUFF...GARDEN...MEADOWVILLE...
LAKOTA AND PICKELVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4199 11107 4130 11105 4139 11137 4199 11148
TIME...MOT...LOC 0045Z 221DEG 52KT 4196 11142 4126 11138

MPS
Special weather statement, May 19, 7:03 PM MDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
703 PM MDT THU MAY 19 2016

UTZ003-005-200200-
GREAT SALT LAKE DESERT AND MOUNTAINS UT-
SALT LAKE AND TOOELE VALLEYS UT-
703 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOOELE COUNTY UNTIL
800 PM MDT...

AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST
OF DUGWAY TO FISH SPRINGS WILDLIFE REFUGE...AND MOVING NORTHEAST AT
30 MPH.

WIND GUSTS IN EXCESS OF 50 MPH WILL BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
DUGWAY...VERNON...OPHIR...STOCKTON...RUSH VALLEY AND FAUST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4044 11222 3993 11237 3991 11333 4049 11278
TIME...MOT...LOC 0102Z 234DEG 62KT 4044 11264 3997 11325

MPS
Local storm report, May 19, 7:05 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
705 PM MDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     1 E DUGWAY              40.23N 112.73W
05/19/2016  M66.00 MPH       TOOELE             UT   MESONET

            ENGLISH VILLAGE MESONET SITE

&&

MPS
Special weather statement, May 19, 8:18 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
818 PM MDT THU MAY 19 2016

UTZ004-200245-
SOUTHERN WASATCH FRONT UT-
818 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UTAH COUNTY UNTIL
845 PM MDT...

AT 817 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR ALPINE MOVING EAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH CAN BE
EXPECTED.

LOCATIONS IMPACTED INCLUDE...
LEHI...DRAPER...PLEASANT GROVE...AMERICAN FORK...ALPINE...SARATOGA
SPRINGS...HIGHLAND AND CEDAR HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES...TAKE SHELTER IN A STURDY BUILDING.

&&

LAT...LON 4031 11195 4041 11197 4047 11178 4038 11172
TIME...MOT...LOC 0217Z 261DEG 32KT 4036 11184

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 6:02 PM MDTSpecial Weather StatementSLCTooele58 min
May 19, 6:07 PM MDTSpecial Weather StatementSLCWeber23 min
May 19, 6:48 PM MDTSpecial Weather StatementSLCRich27 min
May 19, 7:03 PM MDTSpecial Weather StatementSLCTooele57 min

Nearby

Special Weather Statements in Utah, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.